Alert archive / Utah / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Salt Lake City, UT

June 17, 2009Salt Lake County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 17, 2009, 10:14 PM MDT for Salt Lake County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2009, 10:14 PM MDT (04:14 UTC)
Expired
Jun 18, 2009, 1:15 AM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 99 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 4.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 180414
FFWSLC
UTC035-180715-
/O.NEW.KSLC.FF.W.0004.090618T0414Z-090618T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1014 PM MDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SALT LAKE COUNTY IN UTAH...

* UNTIL 115 AM MDT

* AT 1008 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

THIS STORM WILL SPECIFICALLY IMPACT THE CORNER CANYON BURN SCAR IN 
DRAPER. RUNOFF FROM THE STORM WILL CAUSE DEBRIS FLOWS INTO 
RESIDENTIAL AREAS NEAR THE CORNER CANYON BURN SCAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4050 11185 4055 11180 4052 11178 4049 11181
      4047 11185

$$

LC
2 follow-up statements
000 
WGUS75 KSLC 180600
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1200 AM MDT THU JUN 18 2009

UTC035-180715-
/O.CON.KSLC.FF.W.0004.000000T0000Z-090618T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALT LAKE UT-
1200 AM MDT THU JUN 18 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MDT FOR 
SOUTH CENTRAL SALT LAKE COUNTY...

THIS WARNING IS SPECIFICALLY FOR THE CORNER CANYON BURN SCAR IN 
DRAPER. 

AT 1149 PM MDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH 
FLOODING IN THREE HOMES DUE TO DEBRIS FLOWS FROM THE CORNER CANYON 
BURN SCAR IN DRAPER.

ALTHOUGH RAIN HAS DECREASED...RUNOFF FROM HEAVY RAIN EARLIER WILL 
CONTINUE TO BRING A THREAT OF CONTINUED DEBRIS FLOWS INTO 
RESIDENTIAL AREAS NEAR THE CORNER CANYON BURN SCAR THROUGH 115 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

&&

LAT...LON 4050 11185 4055 11180 4052 11178 4049 11181
      4047 11185

$$

LC
000 
WGUS75 KSLC 180713
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
113 AM MDT THU JUN 18 2009

UTC035-180721-
/O.EXP.KSLC.FF.W.0004.000000T0000Z-090618T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALT LAKE UT-
113 AM MDT THU JUN 18 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 115 AM MDT FOR SOUTH
CENTRAL SALT LAKE COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED AND EARLIER HEAVY 
RUNOFF AND DEBRIS FLOWS HAVE ENDED. ADDITIONAL RAINFALLS ARE 
EXPECTED LATER TONIGHT THROUGH EARLY THURSDAY MORNING. THIS 
ADDITIONAL RAIN ON ALREADY SATURATED GROUND COULD RESULT IN 
ADDITIONAL DEBRIS FLOWS. MONITOR NOAA WEATHER RADIO OR LOCAL 
TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.

LAT...LON 4050 11185 4055 11180 4052 11178 4049 11181
      4047 11185

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:50 PM MDT, 6 hours 24 minutes earlier.

Area forecast discussion, Jun 17, 3:50 PM MDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT WED JUN 17 2009

.SYNOPSIS...A SERIES OF DISTURBANCES WILL CONTINUE TO MOVE ACROSS
UTAH THROUGH TONIGHT...KEEPING COOL AND UNSETTLED CONDITIONS
ACROSS THE AREA. A DRIER AND WARMER AIRMASS WILL BRIEFLY SPREAD
INTO THE AREA THURSDAY BEFORE ANOTHER SERIES OF STORMS IMPACT THE
AREA FOR THE WEEKEND.

&&

.DISCUSSION...AN UPPER LEVEL TROUGH REMAINS ACROSS THE GREAT BASIN
THIS AFTERNOON WITH ANOTHER TROUGH APPROACHING FROM THE WEST.
THIS FIRST TROUGH HAS A DISTURBANCE OVER NORTH CENTRAL ARIZONA
WHICH WILL CONTINUE TO MOVE NORTHEAST ACROSS SOUTHERN AND EASTERN
UTAH THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS HAVE DEVELOPED ALONG THE NORTHWEST EDGE OF THIS
SYSTEM OVER THE SOUTHWEST MOUNTAINS. THIS SHORTWAVE WILL IMPACT
SOUTHERN AND EASTERN UTAH THROUGH LATE THIS EVENING BEFORE
WEAKENING AND MOVING INTO WESTERN COLORADO.

THE COMBINATION OF ABUNDANT MOISTURE AND THE DYNAMICS OF THE
APPROACHING TROUGH FROM THE WEST WILL PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE NORTH THROUGH THIS AFTERNOON. THE
COVERAGE WILL BECOME WIDESPREAD TONIGHT AS THE AXIS OF THE TROUGH
MOVES EAST ACROSS THE AREA. HAVE HIT THE POPS HARD TONIGHT AS SO
MANY INGREDIENTS ARE COMING TOGETHER FOR A WIDESPREAD RAIN EVENT.
THESE INCLUDE...HIGH PWS...300-500MB VORT ADVECTION AND DIV
Q...FAVORABLE 300-500MB LAPSE RATE...500-700MB THETA-E AXIS...AND
A WELL DEFINED 700MB TROUGH AXIS. THE NORTHWEST FLOW BEHIND THE
TROUGH AXIS REMAINS MOIST THROUGH MID MORNING ALONG THE WASATCH
FRONT SO HAVE KEPT POPS IN THE LIKELY RANGE THROUGH MID MORNING.
STRONG MID LEVEL DRYING WILL DEVELOP BY MIDDAY ACROSS THE NORTH
AND FARTHER SOUTH THE EAST THE DRYING WILL TAKE PLACE DURING THE
AFTERNOON.

A SHORTWAVE RIDGE WILL PREVAIL THURSDAY NIGHT THROUGH FRIDAY BUT
AS ANOTHER TROUGH DEVELOPS RAPIDLY OVER CALIFORNIA FRIDAY
AFTERNOON THE WINDS ALOFT WILL SHIFT TO SOUTHERLY IMPORTING
MOISTURE WAS LINGERING OVER ARIZONA. COULD SEE SHOWERS AS EARLY AS
FRIDAY EVENING ACROSS THE HIGHER TERRAIN OF EXTREME SOUTHERN UTAH.
BY SATURDAY THE MOIST SOUTHERLY FLOW WILL COVER THE ENTIRE AREA.
ALTHOUGH THE MOISTURE LOOKS PLENTIFUL ON THE GFS THE EC IS WEAKER
WITH THE MOISTURE SURGE SO HAVE NOT GONE TOO WILD WITH POPS AT
THIS TIME. FROM SUNDAY ON...THE 500MB HEIGHTS OF THE EC REMAIN ABOUT
60M HIGHER THAN THE GFS AND HAS LESS AMPLITUDE TO THE TROUGH OVER
THE PACIFIC NORTHWEST. HAVE LEANED TOWARD THE EC BUT KEPT A LOW
POP IN SOME NORTHERN AREAS JUST IN CASE THE GFS IS CORRECT.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL AT THE SLC
TERMINAL...THOUGH CEILINGS WILL GENERALLY REMAIN BELOW 6000 FT AGL.
THERE IS A 20 PERCENT CHANCE THAT HEAVIER SHOWERS WILL TEMPORARILY
REDUCE CONDITIONS TO MVFR. WINDS SHOULD BE OUT OF THE NORTHWEST UNTIL
THEY SHIFT TO THE SOUTHEAST BETWEEN 03Z AND 04Z...BUT NEARBY
THUNDERSTORMS WILL RESULT IN SOME PERIODS OF GUSTY AND ERRATIC
WINDS. THERE IS A 30 PERCENT CHANCE THAT A THUNDERSTORMS WILL
DIRECTLY IMPACT THE TERMINAL BEFORE 03Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...STRUTHWOLF
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 17, 5:40 AM MDT, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
540 AM MDT WED JUN 17 2009

UTZ001>016-019>021-517-518-WYZ021-181200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
540 AM MDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT...PRIMARILY ACROSS NORTHERN AND CENTRAL UTAH. SOME OF
THESE STORMS MAY BECOME STRONG...CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL IN ADDITION TO SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE IS EXPECTED TO BUILD ACROSS THE OUTLOOK AREA LATE
THURSDAY INTO FRIDAY...BRINGING A BRIEF DRYING AND WARMING TREND.
ANOTHER SERIES OF WEATHER DISTURBANCES ARE EXPECTED TO IMPACT THE
AREA DURING THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:36 PM MDTAreal Flood AdvisorySLCSalt Lake114 min
Jun 17, 9:43 PM MDTAreal Flood AdvisorySLCWeber2 hr
Jun 18, 1:09 PM MDTSevere Thunderstorm WarningSLCJuab, Sanpete51 min

Nearby

Flash Flood Warnings in Utah, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.